Alert archive / Michigan / Wind Advisories in 2024
Wind Advisory 2, NWS Detroit, MI
NWS Detroit, MI issued this wind advisory at Apr 11, 2024, 3:07 PM EDT for 17 counties in Michigan. It took effect at Apr 12, 2024, 8:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2024, 3:07 PM EDT (19:07 UTC)
- In effect from
- Apr 12, 2024, 8:00 AM EDT
- Expired
- Apr 13, 2024, 12:00 AM EDT
- In force
- 16 hr
- Issued by
- NWS Detroit, MI
Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
386 WWUS73 KDTX 111907 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 307 PM EDT Thu Apr 11 2024 MIZ047>049-053>055-060>063-068>070-075-076-082-083-120830- /O.NEW.KDTX.WI.Y.0002.240412T1200Z-240413T0400Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Pontiac, Caro, Ann Arbor, Owosso, Bay City, Bad Axe, Detroit, Midland, Adrian, Sandusky, Saginaw, Lapeer, Monroe, Warren, Howell, Port Huron, and Flint 307 PM EDT Thu Apr 11 2024 ...WIND ADVISORY IN EFFECT FROM 8 AM FRIDAY TO MIDNIGHT FRIDAY NIGHT... * WHAT...Northwest winds 20 to 30 mph with gusts 45 to 50 mph expected. Localized gusts near 55 mph possible in the Thumb region, especially near Saginaw Bay. * WHERE...All of southeast Michigan. * WHEN...From 8 AM Friday to midnight Friday Night. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving hazardous, especially for high profile vehicles. Secure outdoor objects that could be damaged by high wind. && $$ BT
4 follow-up statements
646 WWUS73 KDTX 120724 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 324 AM EDT Fri Apr 12 2024 MIZ047>049-053>055-060>063-068>070-075-076-082-083-122030- /O.CON.KDTX.WI.Y.0002.240412T1200Z-240413T0400Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Howell, Bay City, Owosso, Port Huron, Caro, Adrian, Detroit, Saginaw, Sandusky, Monroe, Lapeer, Bad Axe, Midland, Ann Arbor, Warren, Pontiac, and Flint 324 AM EDT Fri Apr 12 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT EDT TONIGHT... * WHAT...Northwest winds 20 to 30 mph with gusts 45 to 50 mph expected. Localized gusts near 55 mph possible in the Thumb region, especially near Saginaw Bay. * WHERE...A portion of southeast Michigan. * WHEN...From 8 AM this morning to midnight EDT tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving hazardous, especially for high profile vehicles. Secure outdoor objects that could be damaged by high wind. && $$ MV
387 WWUS73 KDTX 121934 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 334 PM EDT Fri Apr 12 2024 MIZ047>049-053>055-060>063-068>070-075-076-082-083-130215- /O.CON.KDTX.WI.Y.0002.000000T0000Z-240413T0400Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 334 PM EDT Fri Apr 12 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...Northwest winds 20 to 30 mph with gusts around 45 mph. Localized gusts to 50-55 mph will be possible, favored in the Thumb region, especially along the Saginaw Bay shoreline. * WHERE...Portions of southeast Michigan. * WHEN...Until midnight EDT tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
982 WWUS73 KDTX 130134 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 934 PM EDT Fri Apr 12 2024 MIZ047>049-053>055-060>063-068>070-075-076-082-083-130400- /O.CON.KDTX.WI.Y.0002.000000T0000Z-240413T0400Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 934 PM EDT Fri Apr 12 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph. * WHERE...Portions of southeast Michigan. * WHEN...Until midnight EDT tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
510 WWUS73 KDTX 130359 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 1159 PM EDT Fri Apr 12 2024 MIZ047>049-053>055-060>063-068>070-075-076-082-083-130500- /O.EXP.KDTX.WI.Y.0002.000000T0000Z-240413T0400Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 1159 PM EDT Fri Apr 12 2024 ...WIND ADVISORY WILL EXPIRE AT MIDNIGHT EDT TONIGHT... The wind advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Apr 11, 12:06 PM EDT, 3 hours 1 minute earlier. Its key messages:
- Occasional rain continues through Friday morning. Total rainfall of 1 to 2 inches remains on track.
- There is a chance of elevated thunderstorms this afternoon and evening. If thunderstorms develop, they will be capable of producing locally heavy rain and gusty winds.
- Strong northwest wind gusts are expected on Friday. Gusts over 40 MPH expected.
Area forecast discussion, Apr 11, 12:06 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1206 PM EDT Thu Apr 11 2024
.KEY MESSAGES...
- Occasional rain continues through Friday morning. Total rainfall of
1 to 2 inches remains on track.
- There is a chance of elevated thunderstorms this afternoon and
evening. If thunderstorms develop, they will be capable of producing
locally heavy rain and gusty winds.
- Strong northwest wind gusts are expected on Friday. Gusts over 40
MPH expected.
&&
.AVIATION...
Occasional showers will continue this afternoon with low confidence
in ceilings improving as the the surface low/925 MB circulation
tracks through southeast Michigan. Already updated the tafs this
morning with more pessimistic borderline IFR/LIFR cigs into early
evening hours, especially over the southern taf sites, with a low
chance of thunderstorms also continuing to exist. Wrap around
showers still around tonight into Friday morning.
As the low passes, northwest winds will be on the increase tonight,
helping lift cloud bases into MVFR as we head into Friday. With the
increased mixing depths during the day, west-northwest wind gusts
of 35-40 knots are expected.
For DTW...Too low of a chance to include mention of thunderstorms
this afternoon with limited instability, and will be difficult to
see any possible weak thunderstorm developing ahead of time. High
confidence in westerly wind gusts reaching at least into the 35-40
knot range tomorrow, especially in the afternoon hours.
.DTW THRESHOLD PROBABILITIES...
* High for cigs at or below 5k ft into Friday.
* Very low for thunderstorms this afternoon and early evening.
* High for west-northwest wind gusts reaching cross wind thresholds
Friday.
&&
.PREV DISCUSSION...
Issued at 1113 AM EDT Thu Apr 11 2024
UPDATE...
The large and well organized low pressure system in the Ohio valley
this morning has the rain pattern on schedule across Lower Mi. The
first phase of leading isentropic ascent/moisture transport brought
0.25 inch rainfall up to about the I-69 corridor, less to the north,
while ranging to amounts near 1 inch toward the Ohio border. These
are roughly 12 hour totals since rain began last evening with totals
around 0.5 inch in the last 6 hours keeping urban runoff manageable.
Going forward this afternoon, rainfall rate and location of hot
spots will continue to be monitored and highlighted where any
evening commute impacts may arise. A general trend toward greater
coverage and higher amounts is expected to shift north of I-69. This
occurs as the mid level wave over the TN valley negative tilts and
the surface low deepens into eastern Ohio. Forcing over Lower Mi
then transitions to N/NW flank deformation shifted farther north.
Shower coverage develops some afternoon breaks toward metro Detroit
but also with some elevated thunderstorm potential during the
afternoon and evening. Meaningful surface based instability is tied
to the surface low track solidly to our south and east.
PREV DISCUSSION...
Issued at 347 AM EDT Thu Apr 11 2024
DISCUSSION...
Active stretch of weather the next 48 hours as a deep low pressure
system tracks up through the area. This will bring moderate to heavy
rain at times through Friday. So far the system has been fairly well
forecast, with only slight shifts in QPF hot spots as the main
forcing mechanisms waver slightly in time or space. As the precip
starts to taper off, strong winds on the backside of the exiting low
will spread across lower MI. Winds gusts are expected to reach 40
mph most of the daytime hours Friday and into the overnight. More
details on both QPF and wind below.
The overall pattern has been pretty consistent, with the only real
thing of note is that models have come together with a low track up
through western Lake Erie, up Lake Huron and through Georgian Bay.
Although the surface low is still well to the south centered over
northern AR/MS, the rain has already begun to spread northward as
the strong southerly moisture transport up the warm front extending
up through the Ohio Valley, well ahead of the low. A very moist
environment with PWATs climbing over an inch, with temps around 10C
through 850mb and saturation through the column. This initial push
of rainfall is tied to the lead ribbon of vorticity releasing from
the strong mid level low and the leading theta e gradient advancing
north. Upper level support with right entrance region of the
northern stream jet and left exit region of the approaching southern
stream jet and southern MI is on the western fringe of the stronger
diffluence region. After the initial surge, the regional radar shows
more of a showery pattern as some mid level moisture gets stripped
out before the second wave of theta e and vorticity lift into the
region around 18Z just ahead of the low center which will be over
southern Ohio at that time. The lead band of precip will wrap around
as the deformation axis and linger south to north through lower MI
and stall through the rest of the day and overnight. Attention turns
to the potential for convection near the center of the low as it
advances north from Lake Erie to Huron through the evening and into
the overnight. With the pattern shift to the east, the best surface
based instability will also get shunted eastward but there remains a
chance of elevated instability to wrap around the low into SE MI.
There is no severe risk but locally higher rainfall rates will be
possible. Storm total QPF through Friday afternoon will be close to
1.5 inches for most location so the forecast continues to highlight
1 to 2 inches possible for this system.
Heading into Friday, the northern stream trough will catch up to the
southern stream system and phase overhead. This will provide a cold
pool and upper level support to keep the deformation band going
through Friday as it only slowly gets pulled east through the area.
Moisture quality will be much lower as PWATs fall below 0.75 inches,
but lingering persistent light rain will continue into the afternoon
over the Thumb. As mentioned above, a bigger issue we are watching
Friday is the potential for strong wind gusts in excess of 40 mph as
a strong low level jet dives sown through the region. Deep layer of
winds in excess of 50 knots will reach down to around 4 kft with
mixing depths increasing to near that height. Most models support
gusts to 35-40 knots widespread across the area. So a Wind Advisory
may be needed for a portion of the region.
A sharp back edge to the phased trough will allow rapid height rises
to slide through the region on Saturday providing for a still gusty,
yet drier and warmer day with temps rising back to around 60 after
hovering in the upper 40s to near 50 on Friday. Good westerly warm
air advection on Sunday even though the ridge begins to get
flattened by a still energetic northern stream jet. Temps near 70
will be possible Sunday along with a chance for some showers and
thunderstorms as a shortwave races through the near zonal flow
through the region. Ridge then tries to amplify yet again heading
into the new week as the next mid level trough works through the
western conus.
MARINE...
Deepening low pressure will be lifting north through the Central
Great Lake tonight. Northeast winds ahead of this low will be on the
increase on Today and topping out around 30 knots over Central Lake
Huron/Saginaw Bay by early this evening. Temporary lull/slightly
lower wind speeds tonight as the low tracks through or close to
southern Lake Huron. The storm system will be getting a northern
infusion of cold air, which will support low level lapse rates
becoming neutral behind the low for Friday, with very tight pressure
gradient supporting higher end northwest gales Friday
afternoon/early Friday evening over Lake Huron. Localized and brief
gusts to storm force certainly on the table for the north half of
Lake Huron as well, as 925 MB wind speeds progged to reach 55 knots.
However, uncertain if we will even mix to that level with water
temps still in the mid to upper 30s and 925 MB temps likely
struggling to reach and potentially drop slightly below zero toward
Friday evening.
Lighter winds for the weekend as ridging at the surface and aloft
moves in for Saturday. The next, much weaker low pressure system
then tracks through the Central Great Lakes on Sunday. A chance of
rain showers exists with this system, with even a mention of
thunderstorms over Lake St Clair/Erie.
HYDROLOGY...
A large low pressure system will bring widespread soaking rain to
the Great Lakes now through Friday. Probability guidance for total
48-hour rainfall of one inch is high. The probabilities for
exceeding 2 inches drops to around 25 percent. The more widespread
moderate rain has begun across the far south and will continue
through this morning while spreading northward. There is a chance
for some localized heavy rain in thunderstorms later this afternoon
and evening, confidence of this is not very high attm. The forecast
rain totals will lead to rises on area rivers and ponding on
roadways. While widespread flooding is not expected, minor flooding
of prone urban and poor drainage areas will be possible, especially
if total rainfall amounts end up being closer to two inches.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Gale Warning from 10 AM Friday to 8 AM EDT Saturday for LHZ421-422-
441>443-462>464.
Gale Warning from 8 AM Friday to 4 PM EDT Saturday for LHZ361>363.
Small Craft Advisory until 10 AM EDT Friday for LHZ421-422-441>443.
Lake St Clair...Small Craft Advisory from midnight tonight to 10 AM EDT Friday for
LCZ460.
Gale Warning from 10 AM Friday to 8 AM EDT Saturday for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory from midnight tonight to 10 AM EDT Friday for
LEZ444.
Gale Warning from 10 AM Friday to 4 AM EDT Saturday for LEZ444.
&&
AVIATION.....SF
UPDATE.......BT
DISCUSSION...DRK
MARINE.......SF
HYDROLOGY....DRK/SC
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Apr 11, 4:30 AM EDT, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 430 AM EDT Thu Apr 11 2024 MIZ047>049-053>055-060>063-068>070-075-076-082-083-120900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 430 AM EDT Thu Apr 11 2024 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon and evening as a low pressure system tracks across the area. Severe weather is not expected but brief heavy rainfall and gusty winds will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong northwest winds will be possible Friday behind the exiting low pressure system. Wind gusts of 35 to 45 mph will be possible. There is a chance of thunderstorms Sunday as a system tracks southeast through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-120900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 430 AM EDT Thu Apr 11 2024 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Small craft advisories are in effect for Saginaw Bay and the nearshore waters of Lake Huron today and tonight. Please see the marine forecast for additional details. There is a chance of thunderstorms this afternoon and evening as a low pressure system tracks across the area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gale Watch is in effect for Lakes Huron, St Clair and Erie Friday and Friday night. Please see the marine forecast for additional details. There is a chance of thunderstorms Sunday as a low pressure system tracks across the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DRK
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 10:22 AM EDT | Gale Warning | DTX | 53 hr |
Nearby
Wind Advisories in Michigan, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.